A North Texas family is urging everyone to be better informed and more careful with the use of Tamiflu after their 6-year-old daughter suffered from some terrifying side effects. The unnamed family (by choice) say that their daughter was given the powerful anti-viral to reduce flu symptoms and that as a result “she hallucinated, tried to run away from school and, they believe, tried to hurt herself.” 1

The little girl’s father explained,

“The second story window was open, which is in her bedroom, and she used her desk to climb up onto it. She was about to jump out the window when my wife came up and grabbed her.”2

Upon taking her to the hospital the parents learned that nervous system conditions, like  psychosis, are a rare- but very real- side effect of the drug. And, while the warning is present in the fine print, the family wish the possible side effects had been better explained to them.

The FDA says the following about the serious side effects of Tamiflu:

“Children and teenagers with the flu may be at a higher risk for seizures, confusion, or abnormal behavior early during their illness. These serious side effects may happen shortly after beginning Tamiflu or may happen in people when the flu is not treated. These serious side effects are not common but may result in accidental injury to the patient. People who take Tamiflu should be watched for signs of unusual behavior and a healthcare provider should be contacted right away if the patient shows any unusual behavior while taking Tamiflu.”

Remember that Tamiflu cannot cure influenza. I’m not a doctor but with side effects like those, it might just be better to stay home and rest, drinks loads of hot tea and water, and increase your Vitamins C and D intake.

Be safe everyone!

Shares

Sources and References

  1. ABC News 11, January 16, 2018.
  2. ABC News 11, January 16, 2018.